Alert archive / Missouri / Special Weather Statements in 2021

Special Weather Statement, NWS Springfield, MO

August 23, 2021Shannon County, Missouri

NWS Springfield, MO issued this special weather statement at Aug 23, 2021, 3:14 PM CDT for Shannon County, Missouri. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 23, 2021, 3:14 PM CDT (20:14 UTC)
Expired
Aug 23, 2021, 3:45 PM CDT
In force
31 min
Issued by
NWS Springfield, MO
Hail
0.00 in
Wind
50

County Shannon County, MO

The radar

The St Louis radar (KLSX), 165 km from the middle of the area, began a volume at 20:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 8.2 hours before the alert went out and 225 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2021-08-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2091 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2021-08-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2091 J/kg
Mixed-layer CIN
-54 J/kg
Mixed-layer LCL
1077 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
34 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

144 
WWUS83 KSGF 232014
SPSSGF

Special Weather Statement
National Weather Service Springfield MO
314 PM CDT Mon Aug 23 2021
 
MOZ098-232045-
Shannon MO-
314 PM CDT Mon Aug 23 2021

...A strong thunderstorm will impact portions of northern Shannon
County through 345 PM CDT...

At 313 PM CDT, Doppler radar was tracking a strong thunderstorm 12
miles northeast of Summersville, or 22 miles south of Salem, moving
northeast at 10 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects.

This storm will remain over mainly rural areas of northern Shannon
County, including the following locations... Round Spring, Akers,
Midridge, Echo Bluff State Park, Current River State Park and Ozark
National Scenic Riverways.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3723 9113 3715 9158 3729 9164 3738 9165
      3742 9164 3741 9119 3738 9117 3732 9118
      3731 9116 3726 9116 3725 9112
TIME...MOT...LOC 2013Z 240DEG 8KT 3731 9150 

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

$$

Burchfield

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this special weather statement went out at Aug 23, 2:08 PM CDT, 1 hour 6 minutes earlier.

Area forecast discussion, Aug 23, 2:08 PM CDT, 1 hour 6 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
208 PM CDT Mon Aug 23 2021

Key Messages:
1. Scattered showers and storms east this afternoon.
2. Excessive heat continues. Heat Advisory remains.
3. Slowly dropping temps by the weekend. Slight rain chances.

.SHORT TERM...(This evening through Tuesday)
Issued at 200 PM CDT Mon Aug 23 2021

Hot and humid conditions were occuring across the area this
afternoon as the upper level ridge to the south slowly nudges
towards the area. Early afternoon heat index values were already
in the 100-105 range. Mid level temps were cool enough across the
eastern ozarks to allow for scattered thunderstorms to develop.
Favorable pulse parameters may allow for a strong storm or two
however most locations west of Highway 63 will remain dry.
Lightning, heavy rainfall and brief gusty winds will be the
primary threats. Afternoon highs or on track to reach the low to
middle 90s. Another mild night is expected with lows ranging from
the upper 60s in the east to the middle 70s in the west.

Mid level temps increase a few degrees for Tuesday and with NBM
temperature spreads minimal, expecting highs in the middle to
upper 90s. We will likely begin to see some mixing in the
afternoon which will drop dewpoints some, however warmer temps
will compensate with heat index values of 100-105 still expected.
The Heat Advisory remains in effect. Not expecting any precip.

.LONG TERM...(Tuesday Night through Monday)
Issued at 200 PM CDT Mon Aug 23 2021

The center of the middle level ridge moves directly overhead
Wednesday and Thursday. These will likely be our hottest days
with upper 90s likely across the area. Dewpoints will continue to
mix down however higher temps will compensate with heat index
values of 100-105 likely both days and the Heat Advisory
continues.

Upper level energy across the northern US may help to suppress the
ridge from Friday into the weekend. NBM temperature spreads are
not that large with highs around 90, therefore not expecting a
huge cool down but should see some relief. Mid level temps will be
cooler and with shortwave energy moving through, could see some
precip chances begin Saturday and Sunday however precip chances
remain less than 30 percent. WPC and NBM precip guidance largely
favors dry weather through the weekend.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1208 PM CDT Mon Aug 23 2021

VFR conditions are expected at the TAF sites through the period.
Mid level clouds will move through this afternoon and will
decrease tonight. Winds will remain southwesterly with slightly
higher speeds and gusts at JLN.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...Heat Advisory until 7 PM CDT Thursday for MOZ055>058-066>071-
     077>083-088>098-101>106.

KS...Heat Advisory until 7 PM CDT Thursday for KSZ073-097-101.

&&

SHORT TERM...Burchfield
LONG TERM...Burchfield
AVIATION...Burchfield
Hazardous weather outlook, Aug 23, 2:15 PM CDT, 59 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Springfield MO
215 PM CDT Mon Aug 23 2021

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-241915-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
215 PM CDT Mon Aug 23 2021

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...This Afternoon and Tonight.

Weather hazards expected...

  Limited lightning risk.
  Elevated excessive heat risk.

DISCUSSION...

Scattered showers and thunderstorms will continue this afternoon
across the eastern Ozarks, mainly along and east of Highway 63.
Lightning, heavy rainfall and brief gusty winds are possible.

Afternoon heat index values of 100 to 105 will continue this
afternoon and evening.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Daily afternoon heat index values of 100 to 105 are expected
through at least Thursday. Confidence in prolonged, excessive
heat this week is high.

Small chances for thunderstorms returns this weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Burchfield

In the hours before

Special weather statement, Aug 23, 3:14 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Springfield MO
314 PM CDT Mon Aug 23 2021

MOZ098-232045-
Shannon MO-
314 PM CDT Mon Aug 23 2021

...A strong thunderstorm will impact portions of northern Shannon
County through 345 PM CDT...

At 313 PM CDT, Doppler radar was tracking a strong thunderstorm 12
miles northeast of Summersville, or 22 miles south of Salem, moving
northeast at 10 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This storm will remain over mainly rural areas of northern Shannon
County, including the following locations... Round Spring, Akers,
Midridge, Echo Bluff State Park, Current River State Park and Ozark
National Scenic Riverways.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3723 9113 3715 9158 3729 9164 3738 9165
      3742 9164 3741 9119 3738 9117 3732 9118
      3731 9116 3726 9116 3725 9112
TIME...MOT...LOC 2013Z 240DEG 8KT 3731 9150

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Burchfield

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 23, 5:36 PM CDTSpecial Weather StatementSGFOregon24 min
Aug 23, 6:28 PM CDTAreal Flood AdvisorySGFOregon6 hr

Nearby

Special Weather Statements in Missouri, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.